Texas, 2013

Damaging Wind in Texas, July 11, 2013

July 11, 2013 · NWS FWD · 1 event in 1 county or zone

Clusters of thunderstorms developed in the afternoon of July 11th. One such cluster of storms produced sub-severe winds and damaged several unhealthy trees in Trinity Park, near downtown Fort Worth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Clusters of thunderstorms developed in the afternoon of July 11th. One such cluster of storms produced sub-severe winds and damaged several unhealthy trees in Trinity Park, near downtown Fort Worth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 11, 2:42 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 11, 2:42 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT THU JUL 11 2013

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK
AND OLD FRONTAL BOUNDARY. WHILE THE SURFACE REFLECTION OF THE
BOUNDARY IS NON-EXISTENT...THE FRONT REMAINS IN TACT IN THE LOWER
LEVELS OF THE ATMOSPHERE NEAR 850MB AND HAS BECOME DRAPED ALONG
AN AXIS FROM AMARILLO TO DFW TO CENTRAL LOUISIANA. THUNDERSTORMS
ARE PRODUCING MICROBURSTS AND PUTTING OUT A LOT OF OUTFLOW WINDS
TODAY...WHICH IS COOLING SOME AREAS THAT DID EVEN NOT SEE RAIN.
EXPECT THE BEST COVERAGE OF STORMS THROUGH THE NEXT FEW HOURS IN
THE SOUTHEAST ZONES WHERE A LINE SEGMENT NEAR TYLER SHOULD
CONTINUE TO PROPAGATE SOUTHWEST. ELSEWHERE ACTIVITY WILL REMAIN
ISOLATED TO SCATTERED AND CONTINUE TO RANDOMLY POP-UP THROUGH
EARLY EVENING. WITH LOSS OF HEATING...ACTIVITY WILL DIMINISH THIS
EVENING...BUT A FEW ELEVATED WEAK SHOWERS MAY PERSIST AFTER
MIDNIGHT. THE HIGHER 850MB THETA-E VALUES ASSOCIATED WITH THE
FRONT WILL CONTINUE TO MOVE SOUTHWEST OF THE AREA BY
TOMORROW...AND THEREFORE MOISTURE WILL DIMINISH QUITE A BIT. WILL
NOT MENTION A RISK OF CONVECTION IN THE WORDED FORECAST TOMORROW
BUT KEEP POPS AT 10 PERCENT.

VERY LIGHT WINDS AND LOTS OF SUNSHINE TOMORROW WILL RESULT IN
ANOTHER HOT AND HUMID DAY WITH TEMPERATURES REACHING THE UPPER 90S
NORTHEAST TO 104 DEGREES IN THE HOTTER PARTS OF THE CENTRAL ZONES.
SLIGHTLY COOLER AND DRIER AIR WILL BE MOVING IN ON SATURDAY AS
EASTERLY FLOW BECOMES ESTABLISHED IN THE LOW LEVELS. HOWEVER IT
WOULD APPEAR THAT MODELS ARE A BIT AGGRESSIVE WITH THE COOLING
TREND FOR SATURDAYS HIGHS AND WILL KEEP TEMPS ON THE WARM SIDE OF
THE GUIDANCE. HOWEVER THE DRIER AIR WILL HELP LOWS COOL A BIT
SATURDAY NIGHT WITH TEMPS DROPPING TO NEAR 70 TO THE MID 70S.

MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT REGARDING THE
EVOLUTION OF AN UPPER LEVEL LOW THAT WILL TRACK WESTWARD INTO OUR
REGION. THE MODEL GUIDANCE HAS SHIFTED QUITE A BIT WITH THIS
FEATURE OVER THE LAST 24-36 HOURS AND THEREFORE CONFIDENCE IS A
BIT LOWER THAN NORMAL. HOWEVER ALL MODELS AGREE THAT AS A STRONG
598DM 500MB HIGH DEVELOPS OVER THE MID-ATLANTIC STATES AND OHIO
VALLEY...IT WILL PUSH THE UPPER LOW WESTWARD RATHER RAPIDLY.
ALTHOUGH THE MOVEMENT OF AN UPPER LEVEL LOW AT THIS LATITUDE IS A
BIT UNUSUAL...IT MAKES SENSE BECAUSE IT WILL BEHAVE SIMILARLY TO A
TUTT LOW AS IT WILL BE ON THE SOUTHERN SIDE OF A STRONG
SUBTROPICAL RIDGE.

THERE REMAINS LOW AGREEMENT ON HOW FAST THE UPPER LOW WILL
MOVE...BUT MOST GUIDANCE DOES AGREE IT WILL TRACK JUST TO OUR
NORTH. THIS WILL PUT NORTH TEXAS IN A REGION OF GOOD SOUTHEASTERLY
FLOW OFF OF THE GULF EARLY NEXT WEEK WHICH SHOULD INCREASE GULF
MOISTURE FOR AT LEAST DAYTIME CONVECTION. SOME MODELS SUCH AS THE
CANADIAN REMAIN RATHER DRY AND SOME LIKE THE ECMWF SHOW A MULTI-
DAY AND POSSIBLY SIGNIFICANT RAIN EVENT. THE GFS SEEMS TO OFFER A
GOOD COMPROMISE IN SPEED...POSITIONING AND STRENGTH AND WILL SHOW
SLIGHT CHANCE POPS SUNDAY AFTERNOON THROUGH TUESDAY. AS WE GET
BETTER MODEL AGREEMENT WE CAN INCREASE THESE IF NEED BE.
CONCERNING TEMPERATURES...THE STRONGER SOUTHEASTERLY FLOW IN ALL
LEVELS OF THE ATMOSPHERE WILL RESULT IN DIMINISHING THICKNESS
VALUES AND COOLER HIGH TEMPERATURES. SOME OF THE MODEL GUIDANCE
SEEMS UNREASONABLY COOL...BUT THE MEX MOS APPEARS MOST REASONABLE.
WILL BUMP HIGH TEMPS DOWN EARLY IN THE WEEK TO LOW 90S...BUT IF A
WET SOLUTION LIKE THE ECMWF VERIFIES THEN SUNDAY AND MONDAY MAY
FEATURE MORE 80S. THE SOUTHEASTERLY FLOW WILL PREVAIL INTO MID-LATE
WEEK AS THE SUBTROPICAL HIGH REMAINS OVER THE EASTERN US. THIS
WILL KEEP TEMPS NEAR NORMAL...AND PERHAPS PROVIDE A SLIGHT CHANCE
OF DIURNAL CONVECTION BUT WILL KEEP FORECAST DRY FOR NOW.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79 102  78 100  74 /  10  10   0   5   5
WACO, TX              75 103  75 102  72 /  10  10   0   5   5
PARIS, TX             75  98  69  95  69 /  10  10   0   5   5
DENTON, TX            75 100  75  99  69 /  10  10   0   5   5
MCKINNEY, TX          74 100  74  98  71 /  10  10   0   5   5
DALLAS, TX            81 103  80 101  77 /  10  10   0   5   5
TERRELL, TX           76 102  73  99  71 /  10  10   5   5   5
CORSICANA, TX         75 102  75 100  72 /  10  10   5   5   5
TEMPLE, TX            73 102  73 101  72 /   5   5   0   5   5
MINERAL WELLS, TX     74 103  73 101  70 /  10   5   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 11, 2:39 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT THU JUL 11 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
339 PM CDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS NORTH CENTRAL
TEXAS. CLOUD TO GROUND LIGHTNING STRIKES AND STRONG AND GUSTY
OUTFLOW WINDS ARE THE PRIMARY THUNDERSTORM HAZARDS.

DUE TO DRY AIR AND 100 DEGREE HEAT ACROSS THE REGION...GRASS FIRE
DANGER WILL BE HIGH ACROSS ALL OF NORTH TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS AN
UPPER LEVEL LOW MOVES THROUGH NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 2:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT THU JUL 11 2013

TXZ115-112100-
STEPHENS TX-
330 PM CDT THU JUL 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  STEPHENS COUNTY

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
BRECKENRIDGE TO 9 MILES SOUTHWEST OF BRECKENRIDGE TO 8 MILES SOUTH OF
BRECKENRIDGE...MOVING SOUTHWEST AT 25 MPH. THE GUSTY WINDS ARE
OCCURRING WELL AHEAD OF THE RAIN. BE CAUTIOUS IF OUTSIDE.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...CRYSTAL
FALLS...GUNSIGHT AND NECESSITY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3283 9910 3285 9910 3288 9906 3288 9886
      3272 9867 3252 9891 3252 9910 3282 9911
TIME...MOT...LOC 2030Z 043DEG 23KT 3271 9914 3266 9904
          3264 9890

HAMPSHIRE
Special weather statement, Jul 11, 3:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CDT THU JUL 11 2013

TXZ103-104-112200-
DENTON TX-COLLIN TX-
433 PM CDT THU JUL 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COLLIN COUNTY
  EAST CENTRAL DENTON COUNTY

AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PROSPER...MOVING SOUTH AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...CELINA...FAIRVIEW...
FRISCO...HACKBERRY...LITTLE ELM...MCKINNEY AND PROSPER.

WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.  IF THIS STORM
CONTINUES TO INTENSIFY A SEVERE THUNDERSTORM WARNING MAY BE NEEDED.

LAT...LON 3307 9658 3318 9703 3340 9684 3340 9666
TIME...MOT...LOC 2133Z 348DEG 6KT 3329 9675

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 19 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
July 11, 3:45 PM CST to 3:53 PM CST
Where
Tarrant County, 0.74 mi SSW of Ft Worth
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.741, -97.357

Multiple trees were damaged or snapped in Trinity Park in Fort Worth. A NWS damage survey team determined the winds were sub-severe as the vast majority of damage occurred to unhealthy or previously damaged trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469647.